Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 145, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 9, 2021, 2:44 PM EDT for Broome County, Tioga County, Tompkins County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 9, 2021, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Broome County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 36 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
304
WUUS51 KBGM 091844
SVRBGM
NYC007-107-109-091930-
/O.NEW.KBGM.SV.W.0145.210709T1844Z-210709T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
244 PM EDT Fri Jul 9 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northwestern Broome County in central New York...
Northeastern Tioga County in central New York...
Southeastern Tompkins County in central New York...
* Until 330 PM EDT.
* At 244 PM EDT, a severe thunderstorm was located over Willseyville,
or 12 miles southeast of Ithaca, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Maine, Owego, Danby, Caroline, Nanticoke, Berkshire, Richford,
Newark Valley, Whitney Point and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4241 7645 4233 7594 4204 7616 4227 7654
4228 7654 4228 7656 4230 7659
TIME...MOT...LOC 1844Z 297DEG 25KT 4228 7639
HAIL...0.88IN
WIND...60MPH
$$
AJG1 follow-up statement
344 WWUS51 KBGM 091908 SVSBGM Severe Weather Statement National Weather Service Binghamton NY 308 PM EDT Fri Jul 9 2021 NYC007-107-109-091930- /O.CON.KBGM.SV.W.0145.000000T0000Z-210709T1930Z/ Broome NY-Tioga NY-Tompkins NY- 308 PM EDT Fri Jul 9 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR NORTHWESTERN BROOME...EASTERN TIOGA AND SOUTHEASTERN TOMPKINS COUNTIES... At 308 PM EDT, a severe thunderstorm was located over Newark Valley, or 7 miles northeast of Owego, moving southeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Maine, Owego, Nanticoke, Berkshire, Richford, Newark Valley, Whitney Point, Candor, Apalachin and Campville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4238 7631 4233 7594 4204 7616 4220 7643 TIME...MOT...LOC 1908Z 297DEG 25KT 4220 7618 HAIL...0.75IN WIND...60MPH $$ AJG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:32 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 9, 2:32 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 232 PM EDT Fri Jul 9 2021 .SYNOPSIS... Scattered showers and thunderstorms continue through the evening. Mostly dry conditions and seasonal temperatures are expected for Saturday. Showers and thunderstorms return on Sunday and warmer temperatures expected early next week. && .NEAR TERM /THROUGH SATURDAY/... 1235 PM Update... There are a few showers and thunderstorms popping up just west of our area and starting to enter some of western counties. The environment is still favorable for some strong thunderstorms this afternoon. The clearing that is occurring could be enough to get the warming needed to help trigger some storms. Gusty winds and small hail are still the main threats. PoPs were updated through early Saturday afternoon. The main changes were taking out any chances of precip beginning in the early morning hours on Saturday. Winds were also updated through Saturday afternoon. Temps were touched up through this evening, resulting in a degree increase in a few areas, but relatively no change. 935 AM Update... Elsa is quickly moving up the coast as the last remaining outer rainband is just clipping Sullivan County. As that band moves out, there is nto much activity in the area. So PoPs were reduced in the Catskills. Also limited PoPs to just chance through early afternoon, as anything that does develop will be isolated. Overall timing is still on track so did not make any major changes. Also touched up temps and winds resulting in only minor changes. 645 AM Update... Outer rain bands from TS Elsa are currently rotation across the flash-flood watch counties from near or just east of Scranton northeastward to Sullivan County and Monticello NY. This band is progged to pivot in place and slowly lift northeast, while dissipating by late morning. Some rainfall reports of around 1.25-1.5" in the past 3 hours have been received across central Sullivan County NY. Outside of this, the rest of the forecast area is rather quiet this morning, with just some clouds, isolated light showers and patchy fog around. May be able to cancel the flash-flood watch a little early for some of our counties; but will let current headlines ride for now. Made some adjustments to the forecast for today, based on the latest radar and CAMs trends. Also changed to coverage wording in the WX grids. Expecting rather quiet conditions for much of the area until this afternoon, when scattered showers and t'storms will redevelop. Storms still look to have the potential to produce gusty winds, small hail and locally heavy rain this afternoon...this wording was also added into the wx grids. 345 AM Update... Active weather continues today across the region. TS Elsa will pass over NYC/Long Island this morning, with the outer rain bands impacting the far SE Catskills and Poconos the rest of this morning. Localized rainfall amounts around 1 inch additional will be possible between now and noon here. Elsewhere, an upper level trough is slowly pushing in from the west, and there is a weak surface boundary across the Finger Lakes. This should keep a few showers going into the morning hours, but overall much of the area will be in a bit of a lull through midday. This afternoon, the upper trough continues to press slowly east with scattered showers and thunderstorms popping up; first across the Finger Lakes by midday or early afternoon. These showers and storms will then move off to the east-southeast, reaching the I-81 corridor by late afternoon, and eventually into NE PA-Wyoming Valley by early evening. Parameters look favorable once again for some isolated strong to severe thunderstorms, especially from the Twin Tiers south across NE PA. Model guidance is forecasting between 600-1200 J/Kg of MLCAPE, along with 30-35 kts of deep layer shear. Some slight cooling aloft associated with the upper trough moving in could also mean an increased chance for storms to produce hail. PWATS start to come down to between 1.2 to 1.5 inches this afternoon...but localized heavy downpours would still be possible. Otherwise, there will be a few breaks of sun this afternoon and it will be seasonably warm with highs in the upper 70s to lower 80s. Still humid with dew points 65-70...except lowering to 60-65 across the central southern tier and NW Finger Lakes late in the afternoon. Variable winds this morning turn northwest at 6-12 mph by afternoon. Lingering showers and t'storms will be around this evening, especially from Binghamton south/east. Overnight it should mainly dry out under mostly cloudy skies. There could also be some patchy fog around due to the very moist low levels. Cooler and more comfortable with lows in upper 50s to low 60s. Saturday starts off mostly cloudy in the morning, then becoming partly sunny by afternoon. A very weak mid and upper level disturbance will be over the area. However, the lower levels of the atmosphere really begin to dry out, as sfc dew points fall into the 50s or low 60s. Overall there will still be a slight chance for a stray shower or afternoon t'storm, but much of the day and area will stay dry. Seasonable once again with highs in the mid-70s to lower 80s. Northwest wind continue at 5-10 mph. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT /... An upper level trough dropping into the central CONUS will cutoff into a closed low over the mid-Mississippi Valley Saturday Night into Sunday Morning, while a Bermuda High (aloft and at the surface) sets up off the Carolina coast, compressed in its northerly extent by lingering troughing over Quebec and northern New England. Deep southerly flow (deep as in, from the surface to 250 mb) off the Gulf of Mexico will result in warm and humid air advecting into the region, with PW values exceeding 1.80 inches by Monday afternoon. Meanwhile, a warm front will take shape well east of the main surface low over the Midwest, along the NY/PA state line. This will act as a focus for showers and thunderstorms Sunday morning, drifting north with the front during the day. The NAM continues to produce large QPF bullseyes along the warm front early Sunday AM in western NY and spreading along the Southern Tier. However, this is apparently forced by strong WAA aloft along the nose of a 40 knot low level jet, which seems a little too strong considering how far west the main upper low is located. Continued to favor the GFS/ECMWF and its much weaker LLJ and lighter QPF along the warm front Sunday AM. By Monday, the warm front will remain over the area, with continued chances for scattered showers and thunderstorms in a weakly forced environment as mid-level ridging tries to built into the western Great Lakes. However, weak impulses drifting across northern New England and with much of the area remaining in the RRQ of a strong jet stream over southern QC/northern ME supports at least scattered PoPs through the period. && .LONG TERM /TUESDAY THROUGH THURSDAY/... A cutoff low pressure system at 500mb will begin to lift through the Great Lakes overnight Monday into Tuesday morning. The progression of this trough to the NE will bring scattered rain showers and thunderstorms to our area for much of the day. As the trough lifts out the area, upper level flow becomes more zonal and sends weak shortwaves through our area Wednesday through Thursday night, bringing scattered rain showers and afternoon thunderstorm chances to the region. Model guidance is hinting at a developing low pressure system over the Great Lakes on Thursday night that could bring more active weather to the area on Friday. Winds will be out of the southwest for the entire period, pumping in warm, humid air to the region. Highs will be in the mid to upper 80s across the area with muggy morning lows in the mid to upper 60s. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Some showers and thunderstorms have popped up in the area. Scattered showers and thunderstorms are expected through the evening. Gusty winds, small hail, and heavy rainfall are possible with these storms, so expect restrictions for any storms passing over a terminal. TEMPO groups were added to all terminals for thunderstorms, except for RME where rain showers are expected as confidence was too low to include thunder there. Ceilings fall overnight resulting in Below Alt Mins at BGM, ELM, and ITH. RME, SYR, and AVP should only drop to Fuel Alternate. Fog is also likely to form early Saturday morning at all NY terminals. BGM, ITH, and ELM will see the most reductions in visibility while the fog is around. By 14z, the fog should be cleared out and ceilings also improve. Winds will be fairly light at all terminals with some light gusts expected at ITH and ELM later this evening. Outlook... Saturday Night...Mainly VFR; Patchy fog possible after midnight. Sunday through Thursday...Chance for showers/thunderstorms and associated restrictions; otherwise VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/MJM SHORT TERM...MPH LONG TERM...JTC AVIATION...BTL
Hazardous weather outlook, Jul 9, 2:41 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 241 PM EDT Fri Jul 9 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 241 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms are possible this afternoon and evening. Some storms may produce gusty winds, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 12:41 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1241 PM EDT Fri Jul 9 2021
NYZ015-022-091715-
Steuben-Yates-
1241 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT YATES AND NORTH CENTRAL STEUBEN
COUNTIES...
At 1240 PM EDT, a strong thunderstorm was located over Middlesex, or
9 miles west of Penn Yan, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Penn Yan, Benton, Potter, Dundee, Middlesex, Italy, Dresden,
Guyanoga, Branchport and Ferguson Corners.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4258 7737 4267 7737 4267 7736 4270 7736
4275 7732 4277 7703 4276 7695 4272 7694
4249 7698 4257 7744
TIME...MOT...LOC 1640Z 265DEG 27KT 4267 7724
AJGSpecial weather statement, Jul 9, 1:16 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
116 PM EDT Fri Jul 9 2021
NYZ015>017-023-025-091745-
Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
116 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA...NORTHERN
SCHUYLER...YATES...SOUTHWESTERN CAYUGA AND NORTHERN TOMPKINS
COUNTIES...
At 116 PM EDT, a strong thunderstorm was located over Sheldrake, or
17 miles south of Seneca Falls, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Ithaca, Penn Yan, Hector, Romulus, Fayette, Cayuga Heights, Starkey,
Lansing, Benton and Groton.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4276 7712 4276 7698 4281 7697 4287 7646
4284 7645 4285 7641 4242 7631 4246 7710
4251 7710 4249 7713 4250 7715
TIME...MOT...LOC 1716Z 265DEG 27KT 4267 7669
AJGSpecial weather statement, Jul 9, 1:38 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
138 PM EDT Fri Jul 9 2021
NYZ022-024-091815-
Steuben-Chemung-
138 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHEMUNG AND SOUTHEASTERN
STEUBEN COUNTIES...
At 138 PM EDT, a strong thunderstorm was located over Erwins, or near
Corning, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elmira, Corning, Southport, Big Flats, Horseheads, Elmira Heights,
Campbell, Caton, Lindley and Painted Post.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4224 7740 4228 7701 4228 7697 4229 7686
4229 7681 4200 7680 4204 7744
TIME...MOT...LOC 1738Z 268DEG 42KT 4213 7719
AJGSpecial weather statement, Jul 9, 1:44 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Binghamton NY
144 PM EDT Fri Jul 9 2021
NYZ017-018-091815-
Onondaga-Southern Cayuga-
144 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAYUGA AND
SOUTHWESTERN ONONDAGA COUNTIES...
At 144 PM EDT, a strong thunderstorm was located over Throopsville,
or over Auburn, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Auburn, Sennett, Skaneateles, Marcellus, Jordan, Amboy, Camillus,
Elbridge, Melrose Park and Throopsville.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4309 7627 4284 7623 4294 7667 4302 7665
4303 7650 4306 7649
TIME...MOT...LOC 1744Z 273DEG 15KT 4297 7659
AJGSpecial weather statement, Jul 9, 1:47 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
147 PM EDT Fri Jul 9 2021
NYZ015>017-023-025-091830-
Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
147 PM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHEASTERN YATES...SOUTHERN CAYUGA AND
TOMPKINS COUNTIES...
At 147 PM EDT, strong thunderstorms were clustered over Covert, or 12
miles northwest of Ithaca, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ithaca, Newfield, Hector, Cayuga Heights, Starkey, Lansing, Enfield,
Danby, Groton and Covert.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4274 7685 4277 7628 4231 7631 4231 7635
4232 7635 4231 7642 4237 7699
TIME...MOT...LOC 1747Z 275DEG 22KT 4257 7669
AJGSpecial weather statement, Jul 9, 2:19 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
219 PM EDT Fri Jul 9 2021
NYZ022>025-091845-
Steuben-Chemung-Schuyler-Tompkins-
219 PM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SCHUYLER...
CHEMUNG...SOUTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES...
At 219 PM EDT, strong thunderstorms were clustered near East Corning,
or near West Elmira, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Elmira
Heights, Caton, Lindley and Erin.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4229 7703 4232 7653 4215 7655 4215 7656
4211 7656 4200 7657 4201 7715
TIME...MOT...LOC 1819Z 262DEG 20KT 4209 7695
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:07 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 3 hr |
| Jul 8, 8:08 PM EDT | Special Weather Statement | BGM | Delaware | 37 min |
| Jul 8, 8:27 PM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
| Jul 8, 8:42 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 3 hr |
| Jul 8, 10:34 PM EDT | Areal Flood Advisory | BGM | Schuyler | 2 hr |
| Jul 8, 11:37 PM EDT | Areal Flood Warning | BGM | Oneida | 6 hr |
| Jul 9, 2:32 AM EDT | Areal Flood Advisory | BGM | Sullivan | 2 hr |
| Jul 9, 5:33 AM EDT | Areal Flood Advisory | BGM | Sullivan | 4 hr |
| Jul 9, 12:41 PM EDT | Special Weather Statement | BGM | Yates | 34 min |
| Jul 9, 1:16 PM EDT | Special Weather Statement | BGM | Seneca, Tompkins, Yates | 29 min |
| Jul 9, 1:38 PM EDT | Special Weather Statement | BGM | Steuben | 37 min |
| Jul 9, 1:44 PM EDT | Special Weather Statement | BGM | Cayuga | 31 min |
| Jul 9, 1:47 PM EDT | Special Weather Statement | BGM | Schuyler, Tompkins | 43 min |
| Jul 9, 2:17 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 43 min |
| Jul 9, 2:19 PM EDT | Special Weather Statement | BGM | Chemung | 26 min |
| Jul 9, 2:47 PM EDT | Special Weather Statement | BGM | Chemung | 43 min |
| Jul 9, 3:12 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 33 min |
| Jul 9, 3:22 PM EDT | Special Weather Statement | BGM | Broome | 38 min |
| Jul 9, 3:31 PM EDT | Special Weather Statement | BGM | Broome | 44 min |
| Jul 9, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 48 min |
| Jul 9, 3:58 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 47 min |
| Jul 9, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 44 min |
| Jul 9, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 45 min |
| Jul 9, 7:30 PM EDT | Special Weather Statement | BGM | Chemung | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.